Skip to main content

Trimethoprim-sulfamethoxazole-induced aseptic meningitis: case report and literature review

Abstract

Aseptic meningitis is a rare adverse drug reaction, reported with non-steroidal anti-inflammatory agents (NSAIDs) and with miscellaneous drugs such as trimethoprim-sulfamethoxazole (TMP-SMX). The most common clinical findings reported are fever, headache, stiffness and altered level of consciousness. We report a case of aseptic meningitis related to TMP-SMX ingestion that caused severe derangements of the patient's vital signs, requiring Intensive Care Unit admittance. The prompt diagnosis and discontinuation of the drug resulted in complete recovery. We examine the case according to the literature on this topic.¶We conclude that, since the signs and symptoms of this unusual drug reaction may mimic those of central nervous system infection, the clinician should consider this etiology when he is faced with a patient with suspected meningoencephalitis, especially if the latter has already been treated at home with unknown drugs. Further studies should investigate the pathogenetic mechanism of TMP-SMX-induced aseptic meningitis.

This is a preview of subscription content, access via your institution.

Author information

Authors and Affiliations

Authors

Additional information

Received: 22 July 1999/Final revision received: 1 November 1999/Accepted: 10 December 1999

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Capra, C., Monza, G., Meazza, G. et al. Trimethoprim-sulfamethoxazole-induced aseptic meningitis: case report and literature review. Intensive Care Med 26, 212–214 (2000). https://doi.org/10.1007/s001340050048

Download citation

  • Issue Date:

  • DOI: https://doi.org/10.1007/s001340050048

  • Key words Aseptic meningitis
  • Trimethoprimsulfamethoxazole
  • Drug-induced aseptic meningitis
  • Adverse drug reactions